Washington, 2021

Winter Weather in Washington, December 6, 2021

December 6, 2021 · NWS OTX · 1 event in 1 county or zone

A winter weather system, dropping in from the northwest, brought bands of snow across eastern Washington throughout the day, December 6th. Following the cold front passage, temperatures dropped well below freezing overnight leading to icing on roadways.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A winter weather system, dropping in from the northwest, brought bands of snow across eastern Washington throughout the day, December 6th. Following the cold front passage, temperatures dropped well below freezing overnight leading to icing on roadways.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Dec 6, 3:07 AM PST, 2 hours 53 minutes earlier.

Area forecast discussion, Dec 6, 3:07 AM PST, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
307 AM PST Mon Dec 6 2021

.SYNOPSIS...
Snow is in store for today, but most of the area will not see
much until after the morning commute. However the Palouse and
Central Panhandle Mountains could see impacts to their evening
commute. A weather system on Wednesday will also bring gusty
conditions across the Inland Northwest. Colder temperatures for
Thursday into Friday with continued snow showers in the mountains.
A wetter and stronger storm system heading into next weekend will
bring another shot at snow, especially in the mountains, and
breezy to windy conditions.

&&

.DISCUSSION...

Today through Tuesday: Weather system dropping down in the northwest
flow with a moisture feed looking to be interrupted some as various
weather disturbances dig into it further downstream will still bring
some snow, mostly on the light side, to the forecast area. Locations
that favor enhanced snowfall production with a northwest trajectory
of approach include the Blue Mountains, portions of the Washington
and Idaho Palouse, Idaho Camas Prairie and a good portion of
Shoshone county in North Idaho so the higher snowfall amounts in the
forecast are located there. Winter weather advisories addressing
some of those locations enhanced snowfall as well. This evening this
winter weather system should move southeast and clear the area. This
will allow for yet another night with efficient advective cooling
due to the the persistent upper level northwest flow. Ensembles
continue to suggest that transitory positively tiled shortwave
ridging is in the cards for Tuesday which allows for continued cold
temperatures with some low clouds and fog development while
confining any pops to within the close proximity of the Cascade
Crest and portions of the Central Panhandle Mountains of North
Idaho. /Pelatti

Tuesday night through Wednesday night: A shortwave trough of lower
pressure will push across on Wednesday. This weather disturbance
will be fueled by a 150 kt jet streak at 250 mbs that noses in
into Oregon. Overall, dynamics with this system doesn't look
overly impressive. The jet streak is definitely noteworthy and
will pack strong winds aloft that will be capable of mixing down
over the Inland Northwest. Lee side cyclogenesis that occurs
along the Great Divide will result in a tight packing of the
isobars for Wednesday afternoon with winds up to around 40 kts at
850 mbs. Moisture along the front will be lacking without a good
connection to the subtropics like we've seen with our atmospheric
river events throughout the fall season. Lacking synoptic level
forcing across much of eastern Washington and moisture
availability will result in a shadow in the lee of the Cascades.
The strong westerly flow will favor the Cascade crest and the
Idaho Panhandle. Snow levels will be right around the 3,000 to
4,000 foot mark with winter impacts expected for Stevens Pass and
Lookout Pass.

*Winds: Did not make much updates to the winds across the Columbia
 Basin. The forecast still calls for gusts up to between 35-45 mph
 with best chances for the stronger wind gusts in this range
 occurring over the Spokane West Plains down to the Palouse. I did
 up winds a bit in the mountains where winds will likely be
 screaming, especially the southern portion of the forecast area
 (i.e. Mission Peak to the Blue Mountains).

*Snow: Snow will increase through Wednesday morning at Stevens
 Pass with moderate to heavy accumulation rates at times. Expect
 the pass to become snow covered at times with between 8 to 12
 inches possible through the day Wednesday into Wednesday night.
 Snow levels look to rise from around 3,000 feet to 4,000 feet in
 the Central Panhandle Mountains. This will mainly result in
 accumulating snow at Lookout Pass after the morning hours with
 accumulations of between 4 to 6 inches over this same period.

Thursday through Friday: The upper level trough will shift in over
the region at the end of the work week. This will bring colder
temperatures and lapse rates at mid levels will steepen
considerably as those cold temperatures aloft shift in overhead.
Westerly flow will keep snow showers going over the Cascades crest
and into the Central Panhandle Mountains. The steepening mid level
lapse rates along with a colder atmospheric column will increase
our snow ratios as well. We will see drier snow with the potential
for bigger dendrites. Moisture will be decrease behind the front,
so that will limit snow accumulations. There is another weak wave
that pushes in on Thursday and this should help force increase
snow shower activity over the Cascade crest, across the Central
Panhandle Mountains, and on the Camas Prairie. Temperatures will
drop to below normal and set the stage for colder temperatures
before an atmospheric river moves in over the Northwest over the
weekend.

Friday night through Monday: The atmospheric river that shifts in
for the weekend looks to be transitory, but should pack a good
punch of moisture in the process. The cold air in place will
result in snow levels starting out at valley floors as
precipitation looks to move in Friday night and pick up through
the day on Saturday. There's uncertainty with how much snow levels
will increase, but this weather system may end up being our
highest impact of the next seven days. This includes both winter
and wind impacts. Expect the potential for heavy snow over the
mountain passes, especially over Stevens Pass and over Lookout
Pass -- orographics in westerly flow will favor these two passes.
Snow in the valleys is more uncertain. There is also a lot of
spread with the potential for winds. Ensembles show a better
potential for 50+ mph wind gusts over our typical wind prone
areas of the Upper Columbia Basin to the West Plains. /SVH

&&

.AVIATION...
12Z TAFs: VFR conditions are expected as clouds associated with
the incoming winter storm system move through the aviation area.
Visibility and ceilings will lower through the day to IFR for
GEG- COE- SFF- PUW- LWS and MVFR for MWH- EAT. Snow amounts will
be light at TAF sites with the most at just shy of 2 inches at
KPUW. This winter weather system will exit the aviation area this
evening and fog and low stratus clouds are expected to form near
10Z Tuesday and linger on into Tuesday morning. /Pelatti

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        32  24  35  33  43  25 /  50  10   0  30  30   0
Coeur d'Alene  32  25  35  33  42  25 /  60  10   0  40  50  10
Pullman        33  29  39  37  42  25 /  60  40   0  30  50  10
Lewiston       39  36  45  42  49  32 /  50  40   0  10  40  10
Colville       32  18  32  29  41  19 /  50   0   0  30  30   0
Sandpoint      29  23  33  30  39  23 /  60  10  10  70  80  20
Kellogg        31  28  37  35  40  27 /  80  40  20  70  90  40
Moses Lake     37  26  40  32  47  25 /  20   0   0  10   0   0
Wenatchee      36  30  38  33  45  28 /  30  10   0  10  10  10
Omak           35  26  36  32  44  24 /  30  10   0  10  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory from 10 AM this morning to 10 PM PST
     this evening for Idaho Palouse.

     Winter Weather Advisory until 4 AM PST Tuesday for Central
     Panhandle Mountains.

WA...Winter Weather Advisory from 10 AM this morning to 10 PM PST
     this evening for Washington Palouse.

&&
Hazardous weather outlook, Dec 6, 3:29 AM PST, 2 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
329 AM PST Mon Dec 6 2021

WAZ047>049-071400-
Central Chelan County-Western Chelan County-
Western Okanogan County-
329 AM PST Mon Dec 6 2021

This Hazardous Weather Outlook is for portions of North Central
Washington.

.DAY ONE...TODAY AND TONIGHT

Light snow will fall today. Impacts will largely be at mountain
passes including Stevens Pass.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

No hazardous weather is expected at this time however more light snow
causing some impact at Stevens Pass is expected Tuesday night into
Wednesday. Moderate snow may fall on Saturday.

IDZ002-003-WAZ031>036-041-044-071400-
Coeur d'Alene Area-Idaho Palouse-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-Wenatchee Area-
Waterville Plateau-
329 AM PST Mon Dec 6 2021

This Hazardous Weather Outlook is for portions of North Idaho...
Central Washington...East Central Washington...North Central
Washington...Northeast Washington and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time other than some
light snow falling today.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

No hazardous weather is expected at this time however a wintry mix
of precipitation may fall Tuesday night into Wednesday and again
on Saturday.

IDZ001-004-026-027-WAZ037-038-043-071400-
Northern Panhandle-Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Mountains-
Okanogan Highlands-Okanogan Valley-
329 AM PST Mon Dec 6 2021

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...North Central Washington and Northeast
Washington.

.DAY ONE...TODAY AND TONIGHT

Light to moderate snow will fall today. Impacts will largely be
at mountain passes including Sherman Pass and Lookout Pass.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

No hazardous weather is expected at this time however a wintry
mix of precipitation may fall Tuesday night into Wednesday and
again on Saturday.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Spokane Area

When
December 6, 6:00 AM PST to 2:00 PM PST
Where
Spokane Area forecast zone
Reported by
Law Enforcement
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

Early morning light snow across Spokane County led to hazardous driving conditions throughout the day. The Spokane Police Department received reports of over 100 collisions due to slick roadways. Overnight, roads iced over and led to multiple collisions and rollovers the following morning.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2021Every state in 2021This day in weather historyWarnings in Washington, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 998758.